International Journal of Game Theory

, Volume 33, Issue 2, pp 159–180

Compensatory transfers in two-player decision problems

Article

DOI: 10.1007/s00182-005-0200-1

Cite this article as:
Green, J. Int J Game Theory (2005) 33: 159. doi:10.1007/s00182-005-0200-1

Abstract

This paper presents an axiomatic characterization of a family of solutions to two-player quasi-linear social choice problems. In these problems the players select a single action from a set available to them. They may also transfer money between themselves.

The solutions form a one-parameter family, where the parameter is a non-negative number, t.

The solutions can be interpreted as follows: Any efficient action can be selected. Based on this action, compute for each player a “best claim for compensation”. A claim for compensation is the difference between the value of an alternative action and the selected efficient action, minus a penalty proportional to the extent to which the alternative action is inefficient. The coefficient of proportionality of this penalty is t. The best claim for compensation for a player is the maximum of this computed claim over all possible alternative actions. The solution, at the parameter value t, is to implement the chosen efficient action and make a monetary transfer equal to the average of these two best claims. The characterization relies on three main axioms. The paper presents and justifies these axioms and compares them to related conditions used in other bargaining contexts. In Nash Bargaining Theory, the axioms analogous to these three are in conflict with each other. In contrast, in the quasi-linear social choice setting of this paper, all three conditions can be satisfied simultaneously.

Keywords

bargaining quasi-linear solutions monetary transfers cost allocation 

Copyright information

© Springer-Verlag 2005

Authors and Affiliations

  1. 1.Harvard University